Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Great Falls, MT

April 15, 2016Cascade County, Montana

NWS Great Falls, MT issued this special weather statement at Apr 15, 2016, 9:21 AM MDT for Cascade County, Montana. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2016, 9:21 AM MDT (15:21 UTC)
Expired
Apr 15, 2016, 9:30 AM MDT
In force
9 min
Issued by
NWS Great Falls, MT

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 9 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 3.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS85 KTFX 151521
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
921 AM MDT FRI APR 15 2016

MTZ012-013-151530-
CASCADE-CHOUTEAU-
921 AM MDT FRI APR 15 2016

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHWESTERN CHOUTEAU AND
NORTHERN CASCADE COUNTIES...

AT 853 AM MDT...AN AREA OF HEAVY SNOW WAS LOCATED 7 MILES SOUTHEAST
OF FORT  SHAW...OR 13 MILES NORTH OF CASCADE.

WINDS IN EXCESS OF 40 MPH ARE OCCURRING WITH THIS AREA OF HEAVY
SNOW WITH VISIBILITIES LESS THAN ONE-HALF MILE AT TIMES. 

LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BELT...FORT SHAW...BLACK EAGLE...FORT  SHAW...TRACY...SAND
COULEE...VAUGHN...CENTERVILLE...SUN RIVER...ULM...MALMSTROM AFB AND FIRST
PEOPLES BUFFALO JUMP STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 15 BETWEEN MILE MARKERS 263 AND 293.
 HIGHWAY 200 BETWEEN MILE MARKERS 132 AND 139.
 HIGHWAY 87 BETWEEN MILE MARKERS 4 AND 10.
 HIGHWAY 89 BETWEEN MILE MARKERS 9 AND 13...AND BETWEEN MILE MARKERS
75 AND 8.

SLUSHY AND SNOW COVERED ROADS ARE MAKING TRAVEL EXTREMELY
DIFFICULT AROUND THE AREA.

LAT...LON 4733 11187 4757 11184 4764 11104 4739 11093
TIME...MOT...LOC 1453Z 240DEG 49KT 4746 11166 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Apr 15, 5:45 AM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 15, 5:45 AM MDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 AM MDT FRI APR 15 2016

UPDATED AVIATION SECTION

...LATE-SPRING STORM UNDERWAY WITH BENEFICIAL MOISTURE AND
ACCUMULATING SNOW FOR SOME...

.DISCUSSION...

FRIDAY THROUGH FRIDAY NIGHT...THE WELL-ADVERTISED LATE-SPRING
STORM SYSTEM IS UNDERWAY ACROSS THE REGION AT THIS TIME. AT THE
SFC...AN AREA OF LOW PRESSURE IS MOVING OFF TO THE EAST INTO THE
DAKOTAS WHILE AT THE SAME TIME...A DEFORMATION BAND EXTENDS BACK
TO THE WEST INTO CENTRAL MONTANA. THE MAIN UPPER LEVEL LOW IS
RIGHT OVER CENTRAL MONTANA AND IS HELPING TO WRAP PLENTY OF
MOISTURE AROUND ITSELF AND INTO OUR LOCAL AREA...ESPECIALLY
NORTH-CENTRAL MONTANA.

THE STEADIEST AND HEAVIEST PRECIPITATION IS EXPECTED ALONG AND
NORTH OF A HELENA TO LEWISTOWN LINE WITH LESSER AMOUNTS TO THE
SOUTH. THE PRECIPITATION WILL BE ENHANCED BY AN UPSLOPE NE/E WIND
FROM THE ROCKY MTN FRONT DOWN THROUGH THE CENTRAL MOUNTAINS. SFC
OBS AND WEBCAMS SHOW THE RAIN HAS ALREADY CHANGED TO SNOW FROM CUT
BANK TO GREAT FALLS AND THIS CHANGEOVER WILL CONTINUE TO PROGRESS
EAST THROUGH THE DAY. THERE IS PLENTY OF MOISTURE AND LIFT THROUGH
THE SNOW-GROWTH REGION AND THIS SHOULD PROMOTE MODERATE TO
OCCASIONALLY HEAVY SNOWFALL RATES AT TIMES THROUGH THIS MORNING.
HOWEVER...MILD ANTECEDENT CONDITIONS AND WARMER ROAD/GROUND TEMPS
SHOULD LIMIT SNOWFALL ACCUMULATIONS TO SOME EXTENT...ESPECIALLY AT
LOWER ELEVATIONS. THIS MAKES THE SNOWFALL/IMPACT FORECAST
DIFFICULT. FOR THE LOWER ELEVATIONS...SEVERAL INCHES MAY
FALL...BUT MOST OF THE ACCUMULATION SHOULD BE CONFINED TO GRASSY
AND ELEVATED SURFACES WITH MAINLY JUST SLUSHY ROADWAY
CONDITIONS...ALTHOUGH BRIDGES/OVERPASSES MAY BECOME A BIT MORE
SLICK. FOR NOW...OPTED TO KEEP THE ADVISORY GOING AS IS. THE
SLICKEST ROADS ARE EXPECTED OVER MTN PASSES...BUT EVEN THERE THE
RECENT MILD WEATHER SHOULD KEEP TRAVEL IMPACTS AT A MINIMUM. OF
NOTE...IT WILL BE BREEZY AT TIMES THROUGH THIS AFTERNOON THANKS TO
A TIGHTENING PRESSURE GRADIENT. THIS COMBINED WITH THE FALLING
SNOW WILL CAUSE REDUCTIONS IN VISIBILITY AT TIMES SO EXTRA TIME
FOR TRAVEL IS ENCOURAGED THIS MORNING.

THE RAIN AND SNOW WILL GRADUALLY TAPER OFF FROM WEST TO EAST LATE
THIS AFTERNOON AND THIS EVENING. WITH LINGERING MOISTURE/SNOW
COVER COMBINED WITH CLEARING SKIES AND A DECREASING WIND...EXPECT
AT LEAST SOME PATCHY FOG TO DEVELOP ACROSS THE AREA OVERNIGHT
TONIGHT INTO EARLY SATURDAY MORNING. THANKS TO WPC FOR
COORDINATION ON SNOWFALL AMOUNTS. MARTIN

SATURDAY THROUGH FRIDAY...THE UPPER LEVEL LOW PRESSURE AREA THAT
AFFECTED THE AREA THURSDAY THROUGH FRIDAY NIGHT WILL MOVE INTO THE
SOUTHERN ROCKIES/SOUTHERN PLAINS FOR SATURDAY THROUGH TUESDAY. AS A
RESULT, THE POSITIVELY HIGH PRESSURE RIDGE OVER THE PACIFIC COAST
WILL BUILD INTO MONTANA, WHICH WILL KEEP THE PRECIPITATION
ASSOCIATED WITH THIS UPPER LOW WELL SOUTH AND SOUTHEAST OF THE
FORECAST AREA. MEDIUM RANGE MODELS THEN DIFFER ON JUST HOW MUCH OF
AN IMPACT A DEEPENING UPPER TROUGH OF LOW PRESSURE OFF THE PACIFIC
COAST WILL HAVE ON THE AREA WEDNESDAY THROUGH FRIDAY. THE ECMWF
KEEPS THE LOW PRESSURE CENTER OF THE TROUGH JUST OFF THE PACIFIC
NORTHWEST COAST, WHICH WOULD PUT THE AREA UNDER A MOIST AND UNSTABLE
SOUTHWEST FLOW ALOFT AND BRING A GOOD CHANCE OF AT LEAST MOUNTAIN
SHOWERS/THUNDERSTORMS. THE GFS DIGS THE TROUGH FARTHER SOUTH AND
PUTS THE UPPER LOW CENTER OFF THE CALIFORNIA COAST. AS A RESULT, THE
AREA WOULD STAY MORE SO UNDER THE INFLUENCE OF THE RIDGE AND REMAIN
MOSTLY DRY. AS A COMPROMISE, HAVE KEPT A MENTION OF
SHOWERS/THUNDERSTORMS MAINLY IN THE WESTERN MOUNTAINS AND WILL
MONITOR THE SITUATION. REGARDLESS, THE WARMING TREND SHOULD CONTINUE
THROUGH THE END OF THE NEXT WORK WEEK. HIGHS IN THE MID 40S TO MID
50S ON SATURDAY SHOULD WARM INTO THE 70S FOR THE MIDDLE AND LATTER
PART OF NEXT WEEK, WHILE LOWS GO FROM THE 20S SATURDAY NIGHT TO THE
MID 30S TO MID 40S BY THURSDAY NIGHT.  COULSTON

&&

.AVIATION...
UPDATED 1145Z.

A SPRING STORM WILL CONTINUE TO SPREAD THE MOUNTAIN OBSCURING
RAIN/SNOW WITH VFR/LIFR CONDITIONS AND GUSTY NORTHERLY WINDS
CURRENTLY OVER MOST OF THE FORECAST AREA SOUTH INTO THE KBZN AREA
AND EAST TO KLWT THROUGH 15Z. CONDITIONS WILL GRADUALLY IMPROVE FROM
NORTHWEST TO SOUTHEAST BETWEEN 17Z AND 03Z AS THE SYSTEM WEAKENS AND
MOVES OFF TO THE SOUTHEAST. CLOUDS WILL GRADUALLY BREAK UP BETWEEN
00Z AND 06Z, ALLOWING FOR THE POSSIBILITY OF FOG DEVELOPMENT.
LINGERING WESTERLY WINDS MAY BE STRONG ENOUGH TO PREVENT FOG FROM
DEVELOPING AT KCTB AND KGTF, BUT POSSIBLY DENSE FOG COULD DEVELOP
ELSEWHERE. WILL NEED TO MONITOR THIS FOR UPCOMING TAFS.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  39  24  53  29 / 100  20   0   0
CTB  44  26  54  30 /  90   0   0   0
HLN  42  27  55  31 /  70  20   0   0
BZN  42  25  54  27 /  70  30   0   0
WEY  38  20  45  20 /  40  30   0   0
DLN  43  26  54  30 /  60  20   0   0
HVR  46  26  56  27 / 100  20   0   0
LWT  39  25  51  28 /  90  50   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON MDT TODAY FOR MTZ009-010-
044>046-048.

WINTER WEATHER ADVISORY UNTIL 3 PM MDT THIS AFTERNOON FOR
MTZ012>014-049>054.

&&

WEATHER.GOV/GREATFALLS

In the hours before

Local storm report, Apr 15, 6:22 AM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
622 AM MDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 AM     SNOW             4 NNE THE KNEES         48.08N 111.26W
04/15/2016  M2.0 INCH        CHOUTEAU           MT   TRAINED SPOTTER

            TOTAL STORM PRECIPITATION SO FAR 1.25 INCHES OF
            WATER...STILL SNOWING.

&&

MM
Local storm report, Apr 15, 6:46 AM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
646 AM MDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     SNOW             4 SSE BYNUM             47.93N 112.29W
04/15/2016  M3.0 INCH        TETON              MT   CO-OP OBSERVER

            TOTAL PRECIPITATION SO FAR 0.59 WITH 2 OF SNOW ON THE
            GROUND.

&&

MM
Local storm report, Apr 15, 7:04 AM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
704 AM MDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             8 SE ULM                47.34N 111.40W
04/15/2016  M4.0 INCH        CASCADE            MT   CO-OP OBSERVER

            HEAVY WET SNOW AND SLUSH. STILL SNOWING AND VERY WINDY.

&&

MPJ
Local storm report, Apr 15, 8:31 AM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
831 AM MDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     SNOW             CUT BANK                48.63N 112.33W
04/15/2016  M3.0 INCH        GLACIER            MT   CO-OP OBSERVER

&&

MM
Special weather statement, Apr 15, 9:21 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
921 AM MDT FRI APR 15 2016

MTZ012-013-151530-
CASCADE-CHOUTEAU-
921 AM MDT FRI APR 15 2016

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHWESTERN CHOUTEAU AND
NORTHERN CASCADE COUNTIES...

AT 853 AM MDT...AN AREA OF HEAVY SNOW WAS LOCATED 7 MILES SOUTHEAST
OF FORT  SHAW...OR 13 MILES NORTH OF CASCADE.

WINDS IN EXCESS OF 40 MPH ARE OCCURRING WITH THIS AREA OF HEAVY
SNOW WITH VISIBILITIES LESS THAN ONE-HALF MILE AT TIMES.

LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BELT...FORT SHAW...BLACK EAGLE...FORT  SHAW...TRACY...SAND
COULEE...VAUGHN...CENTERVILLE...SUN RIVER...ULM...MALMSTROM AFB AND FIRST
PEOPLES BUFFALO JUMP STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 15 BETWEEN MILE MARKERS 263 AND 293.
 HIGHWAY 200 BETWEEN MILE MARKERS 132 AND 139.
 HIGHWAY 87 BETWEEN MILE MARKERS 4 AND 10.
 HIGHWAY 89 BETWEEN MILE MARKERS 9 AND 13...AND BETWEEN MILE MARKERS
75 AND 8.

SLUSHY AND SNOW COVERED ROADS ARE MAKING TRAVEL EXTREMELY
DIFFICULT AROUND THE AREA.

LAT...LON 4733 11187 4757 11184 4764 11104 4739 11093
TIME...MOT...LOC 1453Z 240DEG 49KT 4746 11166

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 6:57 AM MDTWinter Storm WarningTFX11 hr

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.